What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 10:56 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 17, 10:56 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1156 PM CDT Mon Jul 17 2017
.UPDATE...
Issued at 1155 PM CDT Mon Jul 17 2017
Have increased pops south of Interstate 94 for the overnight based
on radar trends over the past hour. Returns were increasing
rapidly across Bowman and Adams counties in response to several
factors including a surface convergence trough, mid level short
wave positive vorticity advection, 1,000-2,000 J/KG CAPE, and weak
shear. Latest CAMS runs support the idea that this convection will
push east, mainly south of the interstate, into south central
sections of the forecast area.
UPDATE
Issued at 1002 PM CDT Mon Jul 17 2017
No big changes from earlier forecast discussions. Forcing aloft
and at the surface are both on track to move across southern ND
now through the early morning hours of Tuesday. Latest CAM output
continues to track convection across southern ND, roughly along to
south of I94. Have noticed some north/south shifts of high res
qpf/future radar reflectivity, so opted to keep POPs below
'likely' and more scattered. Updraft Helicity signatures for a few
organized updrafts are still depicted, so strong storms remain
very possible over the next several hours through 10-12Z, again
roughly along to south of I94.
UPDATE
Issued at 710 PM CDT Mon Jul 17 2017
Scaled back considerably on POPs southeast for this evening.
Appears all activity will now remain to our south and east.
As mentioned in the previous discussion, we will see increasing
chances for convection southwest and south central later this
evening and especially during the overnight. Easterly upslope flow
north of low pressure over southern SD combined with upper level
support via an easterly moving embedded wave and right-entrance
region upper jet dynamics should trigger a decent area of showers
and thunderstorms south. Some of the high res guidance continue
to indicate decent updraft helicity streaks 08-12Z near the ND/SD
border area over my south central and southeast so will be
something to monitor later on tonight. Mentioned possible strong
storms in the HWO.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 238 PM CDT Mon Jul 17 2017
An upper and surface low were located over the Hudson Bay over
Canada with a cold front extending south across western Ontario,
the northeast corner of Minnesota, eastern North Dakota, and into
central South Dakota. This cold front will be the focus of
scattered showers and thunderstorms later this afternoon. The
front has moved east faster than initially forecast, so any
thunderstorm development in our forecast area will likely be
limited to our far southeast counties, if that. The Storm
Prediction Center has maintained a marginal risk of severe weather
over McIntosh, Lamoure, and Dickey counties, but there is
considerable uncertainty regarding thunderstorm formation in these
areas. Still, with CAPE exceeding 2000-3000 J/kg and 35-40 knot
shear in place at the moment, if something does go it will have to
watched closely. One other thing to note is that there could be
some smokey issues due to some Canadian wildfires, especially in
the north.
Overnight, the upper level ridge continues to flatten with
embedded shortwaves propagating through the fast flow. Another
area of showers and thunderstorms will develop late over
southeastern Montana and move into southwestern North Dakota along
the South Dakota border. Some of the high resolution models
suggest this activity could strengthen overnight and sustain
itself as it moves across the southern part of the state through
the early morning hours. Confidence is low regarding this
solution, but some of the models do show these storms becoming rather
strong to marginally severe. Therefore, we will be monitoring.
Tuesday may see some lingering showers and storms early, with
relatively cooler temperatures during the afternoon. Highs will
mainly be in the low 80s, which should be a nice relief from the
recent hot weather.
.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM CDT Mon Jul 17 2017
A weak, broad ridge briefly tries to build in on Tuesday night,
before another embedded shortwave trough travels through the flow
on Wednesday, bringing more shower and thunderstorm chances. The
progressive pattern will remain through the long term with brief
ridging and troughing alternating and near daily chances of hit
and miss thunderstorms. Conditions will likely be favorable for
strong to severe thunderstorm on a few of these days, but model
discrepancies on wave timing and strength preclude any confidence
in the potential at this time. Either way, it looks like and
active weather pattern will be in place for through the extended.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1155 PM CDT Mon Jul 17 2017
Scattered thunderstorms will be over southern North Dakota,
including KBIS-KJMS through 18/1500Z. Some haze north due to smoke
from Canadian wild fires. Otherwise VFR all terminals.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JPM
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...JPM
Hazardous weather outlook, Jul 17, 10:42 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1142 PM CDT Mon Jul 17 2017
NDZ018>023-025-031>037-040>048-050-051-190445-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1142 PM CDT Mon Jul 17 2017 /1042 PM MDT Mon Jul 17 2017/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
There is a chance for thunderstorms overnight. While widespread
severe weather is not expected, a few stronger storms will be
possible, especially through the South Dakota border counties.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible most days through Friday.
.SPOTTER INFORMATION STATEMENT...
NWS is 24/7, we are always here for you, so let us know of any
hail at all and winds 40 mph or higher, any time of the night.
NDZ001>005-009>013-017-190445-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
1142 PM CDT Mon Jul 17 2017 /1042 PM MDT Mon Jul 17 2017/
This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible most days through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
JP MARTIN
In the hours before
Local storm report, Jul 17, 9:51 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1051 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG KARLSRUHE 48.09N 100.62W
07/17/2017 MCHENRY ND PUBLIC
LATE REPORT FROM LATE SUNDAY NIGHT / EARLY
MONDAY MORNING. BIG TREE BRANCHES "ALL OVER
THE PLACE". REPORT RELAYED THROUGH MEDIA.
NEIGHBOR 4 MILES NORTH REPORTED NOT MUCH
WIND.
&&
JP MARTINSpecial weather statement, Jul 17, 11:14 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1114 PM MDT MON JUL 17 2017
NDZ041-044-180545-
Hettinger ND-Adams ND-
1114 PM MDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HETTINGER
AND ADAMS COUNTIES UNTIL 1145 PM MDT...
At 1113 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Hettinger to 9 miles north of
Haynes to 9 miles south of New Leipzig. Movement was east at 35 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Hettinger, Reeder, Haynes, North Lemmon and Bucyrus.
LAT...LON 4595 10299 4620 10295 4628 10200 4595 10200
4594 10232
TIME...MOT...LOC 0513Z 268DEG 32KT 4597 10280 4610 10244 4623 10190
AYDSpecial weather statement, Jul 17, 11:54 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1154 PM MDT MON JUL 17 2017
NDZ041-042-044-045-180630-
Grant ND-Hettinger ND-Sioux ND-Adams ND-
1154 PM MDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...
SOUTHEASTERN HETTINGER...SOUTHERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 1230 AM MDT...
At 1154 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Carson to 13 miles north of
North Lemmon to near White Butte. Movement was east at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Haynes, North Lemmon and St. Gertrude.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4595 10260 4629 10216 4629 10119 4610 10168
4594 10191
TIME...MOT...LOC 0554Z 262DEG 26KT 4624 10161 4612 10206 4596 10240
AYDSpecial weather statement, Jul 18, 1:00 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
200 AM CDT TUE JUL 18 2017
NDZ042-045-180730-
Grant ND-Sioux ND-
200 AM CDT TUE JUL 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIOUX AND SOUTHEASTERN
GRANT COUNTIES UNTIL 230 AM CDT/130 AM MDT/...
At 200 AM CDT/100 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Shields to
8 miles north of Mcintosh to 8 miles south of Morristown. Movement
was east at 35 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Selfridge, Morristown, Shields, Prairie Knights Resort and Porcupine.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4616 10155 4627 10114 4628 10058 4594 10068
4594 10187
TIME...MOT...LOC 0700Z 272DEG 31KT 4624 10098 4604 10130 4581 10168
AYDSpecial weather statement, Jul 18, 1:31 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
231 AM CDT TUE JUL 18 2017
NDZ045-046-180800-
Sioux ND-Emmons ND-
231 AM CDT TUE JUL 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIOUX AND SOUTHERN
EMMONS COUNTIES UNTIL 300 AM CDT/200 AM MDT/...
At 231 AM CDT/131 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Prairie
Knights Resort to near Selfridge to 7 miles north of Black Horse.
Movement was east at 40 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Linton, Fort Yates, Selfridge, Prairie Knights Resort, Cattail
Recreation Area, Beaver Bay Recreation Area and Porcupine.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4611 10128 4615 10120 4615 10119 4616 10120
4635 10087 4628 9990 4610 10027 4594 10051
4595 10144
TIME...MOT...LOC 0731Z 271DEG 33KT 4624 10050 4608 10095 4581 10133
AYD